Contact Us Today|info@empharmd.com

It’s Time to Begin

When I was a little kid, I was always asked the question, “So what do you want to be when you grow up?” I would answer emphatically, “That’s easy- a journalist.” Why? I have always found the profession to be quite fascinating. The work that it entails- researching and writing to deliver a news story to be shared with an audience of readers, listeners, and viewers- is right up my alley. Even as a kid, [...]

By |2013-06-27T10:47:00-05:00June 27th, 2013|EM PharmD Blog|0 Comments

It's Time to Begin

When I was a little kid, I was always asked the question, “So what do you want to be when you grow up?” I would answer emphatically, “That’s easy- a journalist.” Why? I have always found the profession to be quite fascinating. The work that it entails- researching and writing to deliver a news story to be shared with an audience of readers, listeners, and viewers- is right up my alley. Even as a kid, [...]

By |2013-06-27T10:47:00-05:00June 27th, 2013|EM PharmD Blog|0 Comments

Clozapine-Induced Agranulocytosis in the Emergency Department

The case: TR is a 55-year-old African American male who is sent to your emergency department after his primary care physician receives the results of recent routine bloodwork performed earlier that day, revealing a white blood cell count (WBC) of 2700 and an absolute neutrophil count (ANC) of 1350. He has a past medical history of paranoid schizophrenia, and for this, he is currently taking clozapine 150 mg by mouth twice daily as an outpatient. [...]

By |2013-06-13T11:03:00-05:00June 13th, 2013|EM PharmD Blog|0 Comments

Contrast Induced Nephropathy, N-acetylcysteine, and Trauma

The risk of contrast induced nephropathy (CIN) in cardiac patients undergoing primary cardiac catheterization is approximately 5%.[1] With associated risk factors (Table), that risk can jump to 50%.  Pertaining to cardiac cath, administration of high volumes of contrast intra-arterially confers a higher risk compared to patient populations such as trauma patients who require radiologic imaging with contrast.[2]  Additionally, while similar risk factors may be present, trauma patients tend to be younger and generally healthier compared [...]

By |2013-06-12T15:04:00-05:00June 12th, 2013|EM PharmD Blog|0 Comments

Wait, Which Weight?: Weight-Based Dose Adjustments of Medications Commonly Used in the ED

Below is a table of common medications used in the emergency department that require dose adjustments based on weight in the obese patient: Important notes: ABW = actual body weight (kg) IBW = ideal body weight (kg) Calculation: Males: 50 + (2.3 x number of inches over height of 60") Females: 45.5 + (2.3 x number of inches over height of 60") AdjBW = adjusted body weight (kg) To be used if ABW is at least 120% [...]

By |2013-06-06T11:46:00-05:00June 6th, 2013|EM PharmD Blog|1 Comment

Calcium Channel Blockers and Beta-Blockers

If a patient presents in rapid Afib and is currently taking a beta-blocker, should a beta-blocker be used for rate control? Conversely, if a similar patient presents, but is taking a calcium channel blocker, should a ccb be used for rate control?  I was asked this question years ago.  Essentially, the concern was that if a ccb and a beta-blocker were combined, additive (if not synergistic) cardiac depression would occur. The specific concern was a [...]

By |2013-06-03T23:05:00-05:00June 3rd, 2013|EM PharmD Blog|0 Comments